Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 105, NWS Las Vegas, NV

August 4, 2022Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2022, 12:02 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2022, 12:02 PM PDT (19:02 UTC)
Expired
Aug 4, 2022, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 139 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:15 PM PDTFLASH FLOOD9 Sse Keeler, CACALTRANS REPORTS THAT SR 190 IS CLOSED DUE TO FLOODING 4.5 MILES EAST OF THE JUNCTION WITH SR 136.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 193 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WGUS55 KVEF 041902
FFWVEF
CAC027-042230-
/O.NEW.KVEF.FF.W.0105.220804T1902Z-220804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1202 PM PDT Thu Aug 4 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Inyo County in south central California...

* Until 330 PM PDT.

* At 1202 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Coso Range Wilderness Area as well as 
  between Olancha and Panamint Springs. Flash flooding is ongoing or 
  expected to begin shortly and may impact Highway 190.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Keeler and Darwin and Highway 190 between Olancha and Panamint 
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3629 11794 3661 11802 3671 11784 3641 11753
      3623 11750 3608 11757 3611 11772

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
204 
WGUS75 KVEF 042020
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
120 PM PDT Thu Aug 4 2022

CAC027-042230-
/O.CON.KVEF.FF.W.0105.000000T0000Z-220804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
120 PM PDT Thu Aug 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS 
AFTERNOON FOR SOUTH CENTRAL INYO COUNTY...

At 120 PM PDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain east of Keeler. Flash flooding remains possible 
along highway 190 between Olancha and Panamint Springs as well as 
along highway 136.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Keeler and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3629 11794 3661 11802 3671 11784 3641 11753
      3623 11750 3608 11757 3611 11772

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
459 
WGUS75 KVEF 042223
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
323 PM PDT Thu Aug 4 2022

CAC027-042233-
/O.EXP.KVEF.FF.W.0105.000000T0000Z-220804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
323 PM PDT Thu Aug 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT THIS AFTERNOON FOR 
SOUTH CENTRAL INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT Friday for 
portions of northwest Arizona, southeast California and Nevada.

LAT...LON 3629 11794 3661 11802 3671 11784 3641 11753
      3623 11750 3608 11757 3611 11772

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:29 AM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 4, 10:29 AM PDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1029 AM PDT Thu Aug 4 2022

.SYNOPSIS...Higher chances for thunderstorms are expected areawide
today through Friday, with the main threats being heavy rain and
flash flooding. Thunderstorm chances will decrease over the weekend
before ramping back up next week. Temperatures will trend down today
and Friday, rise a few degrees over the weekend, then trend back
down as thunderstorm chances increase again next week.
&&

.UPDATE...Through the morning hours, radar showed an area of rain
with embedded thunderstorms moving through southern mohave and clark
counties and much of San Bernardino county. This precipitation was
associated with a decaying MCV that ejected overnight from southern
Arizona. Around 0.25 inches of rain fell over the past few hours
where it rained, with a few pockets of higher rainfall amounts of
0.50 to 1 inch where thunderstorms were able to develop. Further
north through Inyo County and the Southern Great Basin, it remained
dry and mostly sunny skies prevailed. Mesoanalysis shows moisture
moving in with this MCV. PWATs have increased to over 1.5inch and
dewpoints have increased to 60F to 70F where the complex of storms
has moved in. Further north, PWATs were 1-1.5in, but 850mb moisture
vectors suggest that moisture should start moving north and west
shortly.

Will have two areas this afternoon with totally different set ups
that could result in precipitation and impacts. In Inyo County,
northern Mohave  and the southern Great Basin where it has remained
sunny through much of the morning, expecting scattered thunderstorms
to develop later this morning and afternoon. MUCAPE of 1000-1500
J/Kg will allow for decent storms in this area this afternoon,
especially if any updrafts are aided by forcing the decaying MCV.
While moisture will increase over this region through the day, still
could see a threat of winds from storms as the 12Z sounding showed
decent dry air in places and DCAPE is progged to be around 1000
J/Kg. Further south where there has been clouds and rain through the
morning, not as much instability is expected to develop however with
forcing and high moisture in place, it wont be hard to get continued
chances for rain and showers. The Flash Flood Watch goes into effect
at 2PM this afternoon for Inyo County through portions of the
Southern Great Basin, which looks good for timing as this is when
thunderstorms and impacts should start ramping up.

Edits where made to the forecast to reflect ongoing weather and how
it will affect afternoon trends. Going forward, will have to watch
how thunderstorms develop in Arizona as models show potential
additional MCVs ejecting into parts of the region tonight. This
could increase impacts from current expectations, especially in
southern Nevada and portions of Mohave County. Will take a look at
later hi-res model runs and afternoon weather patterns and make
adjustments to the forecast and headlines as needed.

--Nickerson--
&&

.PREVIOUS DISCUSSION...142 AM PDT Thu Aug 4 2022
.SHORT TERM...Through Friday night. Still expecting a very active
short term period. Early morning satellite loop showed that storms
over the southern Great Basin had fizzled, and the focus was
shifting farther southeast. One thunderstorm complex over southeast
Arizona was weakening, while another was strengthening over the
AZ/NM border. Ahead of these complexes, more storms were breaking
out in the Sedona/Payson area, and clouds were increasing as far
northwest as I-15. This is the beginning stages of the big uptick in
thunderstorm activity expected over our area today and tonight.
Southeast flow around the Four Corners high will advect deeper
moisture, and presumably one or more MCVs associated with the
ongoing thunderstorm complexes, into our area today through Friday.
The ongoing storms will reach Mohave County before dawn, and may
penetrate as far as Clark and eastern San Bernardino counties before
weakening during the morning. By that time, new development is
expected around much of the region, with high resolution models
keying in on a couple of areas: eastern Mohave County as storms roll
west off the Mogollon Rim, and the higher terrain of Inyo County.
The Inyo County storms are likely to expand/spread into Esmeralda
and central Nye counties, and other storms developing over the San
Bernardino Mountains could eventually spread north into the Barstow
area. Thus, the Flood Watch for these areas looks good. Storms are
likely to redevelop and expand further overnight as another presumed
MCV arrives, with lifting also aided by collisions of outflow
boundaries generated by daytime storms. Depending on how the small
scale features evolve, the Flood Watch for tonight and Friday may
need to be expanded farther east. Thunderstorm chances will
gradually erode from the south Friday afternoon through Friday night
as the last MCV moves north and the overall mid level flow turns
more southwesterly, allowing for modest drying and stabilization.

.LONG TERM...Saturday through Wednesday. The aforementioned modest
drying will reduce, but not eliminate, thunderstorm chances over the
weekend. This break will be short lived as the mid level flow turns
more southeasterly again early next week, opening the door for
another active period. The details will become clearer as we get
closer and mesoscale features become apparent, but the main message
is that the risk of severe weather and flash flooding will return
next week.
&&

.AVIATION...For Harry Reid...Light and variable winds will persist
for the next few hours before winds settle in from the southeast
around 18Z. Thunderstorms will begin to pop up in the higher terrain
surrounding the Las Vegas Valley around 18Z and will have the
potential to produce gusty outflow winds that impact the terminal
area through 23/00Z this afternoon. Convective cloud bases are
expected to remain at or above 10 kft during this time. Winds will
become more southerly as convective activity dissipates later this
afternoon. Following typical diurnal trends, winds will become more
southwesterly overnight with sustained speeds remaining below 10
knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...Vicinity thunderstorms are expected to be present at
all TAF sites as a system moves through from southeast to northwest.
These thunderstorms will have the potential to impact terminal areas
either via gusty outflow winds around 25-30 knots from varying
directions, thunderstorms moving over the terminals, or both. TEMPO
groups have been added to account for these possibilities. Outside
of convective activity winds at KVGT and KHND will tend to favor a
more southerly direction with sustained speeds expected to remain at
or below 12 knots. KBIH will tend to follow diurnal directional
trends with sustained winds of 12 knots or less when convective
activity is not present. Unlike the other TAF sites, KBIH will
likely see two rounds of convective activity with a break from
approximately 01Z to 04Z. Excluding the influence from convection,
winds at KDAG will remain westerly into the late morning hours when
winds will shift to the east. These winds are expected to have
sustained speeds around 7-12 knots. KEED and KIFP will be the first
TAF sites to see convective activity, which is expected to move into
the vicinity around 16Z. Outside of influence from convective
activity, winds at KEED and KIFP will favor a more southerly
direction with KEED being more southwesterly and KIFP being more
south/southeasterly.
&&

SHORT TERM...Morgan
LONG TERM...Morgan
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 4, 9:25 AM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      5 SE KEELER             36.43N 117.83W
08/03/2022                   INYO               CA   LAW ENFORCEMENT

            UPDATES PREVIOUS FLASH FLOOD REPORT FROM 5
            SE KEELER. CALIFORNIA HIGHWAY PATROL
            REPORTED WATER, DIRT AND ROCKS IN THE
            ROADWAY. APPROXIMATELY 2 TO 3 CARS STUCK DUE
            TO THE ROADWAY BEING IMPASSABLE. CA 136
            CLOSED FROM LONE PINE TO HIGHWAY 190 DUE TO
            FLOODING.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:42 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 4, 7:58 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 4, 1:46 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.